Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS Honolulu, HI

April 2, 2018Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 2, 2018, 6:43 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2018, 6:43 PM HST (04:43 UTC)
Expired
Apr 2, 2018, 9:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 20 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

009 
WGHW50 PHFO 030443
FFWHFO
HIC009-030745-
/O.NEW.PHFO.FF.W.0027.180403T0443Z-180403T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
643 PM HST MON APR 2 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Molokai in Maui County

* Until 945 PM HST

* At 637 PM HST, local law enforcement reported flooding on 
  Kamehameha 5 Highway near Mile Marker 4. Rain was falling at a 
  rate of 1 to 2 inches per hour over eastern Molokai. Flash 
  flooding is already occurring.

* Locations in the warning include...
  The entire island of Molokai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 945 PM HST if heavy rain
persists.

LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
      2118 15674 2116 15671 2110 15676 2105 15684
      2111 15710 2109 15714 2111 15731 2119 15725
      2123 15725

$$

Houston
2 follow-up statements
261 
WGHW70 PHFO 030622
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
822 PM HST MON APR 2 2018

HIC009-030745-
/O.CON.PHFO.FF.W.0027.000000T0000Z-180403T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
822 PM HST MON APR 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM HST FOR THE
ISLAND OF MOLOKAI IN MAUI COUNTY...

At 814 PM HST...radar indicates most of the heavy rainfall appears 
to have moved offshore. However, the Kawela Gulch stream gage 
remains elevated, so flash flooding from earlier heavy rains is 
likely still occurring. 

Locations in the warning include... 
The entire island of Molokai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 945 PM HST if heavy rain
persists.

LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
      2118 15674 2116 15671 2110 15676 2105 15684
      2111 15710 2109 15714 2111 15731 2119 15725
      2123 15725

$$

Houston
650 
WGHW70 PHFO 030740
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
940 PM HST MON APR 2 2018

HIC009-030746-
/O.EXP.PHFO.FF.W.0027.000000T0000Z-180403T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
940 PM HST MON APR 2 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY
WILL EXPIRE AT 945 PM HST...

Weather radar showed that the heavy rain has ended and stream gauges 
indicate that stream levels are receding. Therefore the Flash Flood 
Warning will expire at 945 PM HST.

LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
      2118 15674 2116 15671 2110 15676 2105 15684
      2111 15710 2109 15714 2111 15731 2119 15725
      2123 15725

$$

Jelsema

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 3:36 PM HST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 2, 3:36 PM HST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
336 PM HST Mon Apr 2 2018

.SYNOPSIS...
A series of troughs passing eastward along a front near Kauai
will keep wet and somewhat unstable weather across the smaller
islands through midweek. Southerly flow will persist at least into
Thursday, keeping conditions voggy and humid. On Thursday and
Friday, the front will move across the island chain and stall,
spreading showers as it goes and maintaining wet weather across
the state through the coming weekend.

&&

.DISCUSSION...
Unstable southerly flow ahead of a front near Kauai continues this
afternoon. Convergence within this flow triggered development of
moderate to heavy showers over Kauai and across east Oahu this
morning, activity which has spread to Maui county this afternoon.
Showers have temporarily decreased over Kauai at this hour. Given
the proximity of the front and the continued moist and rather
unstable conditions along and out ahead of it, we will keep a
high probability of rainfall in the forecast for the smaller
islands through tonight, with less rainfall forecast for the Big
island.

ECMWF and GFS both depict a series of troughs forming along the
front, then moving northeastward along it through midweek. These
troughs will pass across Kauai and Oahu through Wednesday,
affecting all of the smaller islands at least to some degree.
Through Wednesday, we will keep a rather broad brush forecast in
place, depicting very wet weather for the smaller islands, with
steadily decreasing POPs for the Big island. Winds will be from
the south through southwest, keeping conditions voggy and humid.

We continue to have model consensus showing the front near Kauai
will sag southward late Thursday through Friday, then stall across
the central islands Saturday and Sunday. Winds will swing around
to northeasterlies and easterlies, feeding moisture into the low
level convergence zone along the front and likely triggering
widespread rainfall across all islands. Windward areas will
receive more rainfall than leeward areas, given the flow
direction, but at this point it looks like all areas will get wet.
This model consensus could change and the weekend remains in the
extended forecast range, so the forecast may change in the coming
days as new model runs come in.

&&

.AVIATION...
Weak frontal boundary near Kauai looks as if it will stall there
for a while before it lifts north later in the period. Still a few
lingering showers over Kauai and heavier showers are passing over
Oahu this afternoon. MVFR conditions are improving to VFR for
Kauai but Oahu still has widespread MVFR conditions with a few
areas of IFR conditions with lower ceilings and visibility. South
to southwest winds relatively high across the state today so low
level turbulence can be expected through the day for Kauai, Oahu,
Molokai and Lanai. The cloud coverage in the upper levels will
produce areas of light rime icing.

AIRMET Tango for lower level TEMPO moderate turbulence for Kauai,
Oahu, Molokai and Lanai continues. Was able to remove Kauai for
mountain obscuration as conditions have improved there but AIRMET
Sierra for mountain obscuration remains in effect for Oahu,
Molokai and Lanai today. The non-standard AIRMET for TEMPO light
icing remains in effect across the area between 150 and FL250 due
to the present of upper level moisture.

&&

.MARINE...
Light to moderate southwest winds are forecast to strengthen into
fresh to locally strong as low pressure develops west of the area and
lifts northeast, potentially dragging a cold front into the area
by late Thursday. More widespread rainfall will be possible
through the rest of the week as bands of pre-frontal showers pass
over the islands followed by the front later in the week.

The current west-northwest (300 deg) swell that brought advisory-
level surf to exposed north and west facing shores early Saturday
will continue to slowly ease through Tuesday. A small
reinforcement out of the same direction associated with a gale
tracking eastward north of Midway around 30 to 35N this morning is
forecast to fill in locally Wednesday through Thursday.

Another gale is forecast to develop between 35N and 40N just east
of the date line Wednesday as it tracks southeastward aiming seas
at the local area out of 330 deg. Surf will respond from this
source Friday and persist through the weekend.

Choppy and short period surf along south facing shores will
become a possibility Tuesday through midweek as fresh to strong
south-southwest setup over the state.

For the long term (Sunday night into next week), guidance remains
persistent and depicts a large area of gale- to storm-force
westerly winds developing over the far northwest Pacific near the
western Aleutians south of 967 mb low pressure Thursday through
Friday. ECMWF-Wave and WAVEWATCH III solutions are similar and
show a large NNW (330-340 deg) swell hitting our NW offshore
buoys Sunday night. If this scenario evolves as predicted, warning
level surf will become a possibility along north and west facing
shores early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM HST Tuesday for Big Island Summits.

&&

DISCUSSION...Powell
AVIATION...CC
MARINE...Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:53 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 2, 6:15 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 2, 6:41 PM HSTFlash Flood WarningHFOKalawao3 hr
Apr 2, 6:59 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 3, 3:37 AM HSTWind AdvisoryHFOHawaii12 hr
Apr 3, 10:02 AM HSTFlash Flood WatchHFOHonolulu, Kauai20 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.